Kentucky, 2024

Damaging Winds in Kentucky, July 5, 2024

July 5, 2024 · NWS JKL · 11 events in 7 counties and zones

Just a day after a line of storms brings isolated damage to portions of eastern Kentucky, the cold front and low pressure system from which this line originated began to move across the state of Kentucky. WPC analyzed the cold front dissolving as it moved into eastern Kentucky with another one developing just to the west, making it's pass into western KY during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$16,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Just a day after a line of storms brings isolated damage to portions of eastern Kentucky, the cold front and low pressure system from which this line originated began to move across the state of Kentucky. WPC analyzed the cold front dissolving as it moved into eastern Kentucky with another one developing just to the west, making it's pass into western KY during the afternoon. A line of storms developed along the first frontal boundary, and continued on into eastern Kentucky during the late morning and early afternoon hours. Many of these storms were strong to severe as they moved through the state. Eastern Kentucky was no exception, despite the weakening boundary, with thunderstorm wind reports received from across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 5, 6:25 AM EST, 3 hours 59 minutes earlier. Its key messages:

  • A few thunderstorms this afternoon to early evening could produce locally heavy rainfall and strong to damaging wind gusts.
  • Somewhat cooler and less humid weather arrives behind a cold front over the weekend.
  • Warmer and more humid conditions will make a noticeable comeback on Monday and continue into next week, along with a potential for more thunderstorms.
Area forecast discussion, Jul 5, 6:25 AM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
725 AM EDT Fri Jul 5 2024

.KEY MESSAGES...

- A few thunderstorms this afternoon to early evening could
  produce locally heavy rainfall and strong to damaging wind
  gusts.

- Somewhat cooler and less humid weather arrives behind a cold
  front over the weekend.

- Warmer and more humid conditions will make a noticeable comeback
  on Monday and continue into next week, along with a potential
  for more thunderstorms.

&&

.UPDATE...
Issued at 700 AM EDT FRI JUL 5 2024

No significant changes to the forecast - just the inclusion of
the latest obs and trends for the T/Td/Sky grids with this update.
These minor adjustments have been sent to the NDFD and web
servers.

&&

.SHORT TERM...(Today through Saturday)
Issued at 445 AM EDT FRI JUL 5 2024

08Z sfc analysis shows low pressure dropping into the northern
Ohio Valley early this morning dragging a cold front into the
region as it arrives. Ahead of this, skies are mostly clear over
this part of the state allowing for a very small ridge to valley
temperature split along with areas of valley fog. Currently,
readings are quite warm running in the low to mid 70s across
eastern Kentucky - a few degrees cooler in the sheltered valleys
than the ridges. Meanwhile, amid light to calm winds, dewpoints
are also high - in the low to mid 70s - creating a floor to the
potential temperature drop through dawn. A few showers are noted
trying to develop to the west and south of the Cumberland
Valley which the CAMs suggest could slip in the southwest around
dawn.

The models, and their individual ensemble suites, are in very
good agreement aloft through the short term portion of the
forecast. They all depict a shortwave trough moving southeast from
the Upper Midwest and entering the northern Ohio Valley today into
tonight. This brings substantive height falls and a brush-by of
mid level energy to eastern Kentucky through 12Z Saturday.
Thereafter, the pattern loosens a bit through Saturday evening
with broad southwest flow at mid levels and weak energy streaming
past the state. The model spread through the short term is
relatively small so the NBM was used as the starting point for the
grids through Saturday afternoon with little deviation needed
aside from the incorporation of the latest CAMs details for the
PoPs today and tonight.

Sensible weather features another hot and humid day with heat
indices in a few places reaching near 100 degrees. The heat will
fuel, and be mitigated in a few places, by scattered to numerous
showers and storms developing through mid afternoon. The latest
CAMs suggest that a convective line will move southeast into the
the area towards noon with a potential for organized convection
with damaging wind gusts as the main threat. Decent instability
will sustain these storms through the afternoon with CAPE progged
to be over 2000 J/Kg while high PWs - over 2 inches - will make
heavy rain a threat with these storms and a potential for
localized flooding will exist with any repeated cell training. The
storm threat will diminish after dark but remain a concern well
into the night. The synoptic cold front settles through the bulk
of the area late tonight, but may not quite clear the JKL CWA
through the day, Saturday. This will keep a small chance for a
shower in the forecast along the border with Virginia to start the
weekend. The front should also bring in some drier air and make
for a less oppressive day, with respect to the heat and humidity,
than we face today.

The main changes to the NBM starting point consisted of tweaking
the temperatures in order to better reflect some very limited
terrain details early this morning. PoPs were adjusted more
significantly today into tonight per the latest guidance from the
CAMS.

.LONG TERM...(Saturday night through Thursday)
Issued at 400 AM EDT FRI JUL 5 2024

Surface high pressure will continue to nudge into the region for the
start of the forecast period. With surface high pressure in place,
temperatures will be back on the rise with highs climbing into the
upper-80s to low-90s for Sunday. Surface high pressure will nudge
off to the east on Monday with enhanced southwesterly flow ahead of
an approaching shortwave. Temperatures on Monday are forecast to be
warmer as highs are forecast to be in the low to mid-90s, coupled
with warm, moist southwesterly flow, heat indices will be
approaching 100 degrees to over 100 in isolated locations.

Models have come into better agreement with a positively tilted
trough approaching the area. At the surface, a surface low will be
tracking through the Upper Great Lakes. Along and ahead of the
front, increasing showers and thunderstorms are likely. As the low
tracks through the Great Lakes, the front will dive southeast
through the CWA. Forecast soundings, sampled ahead of the front show
a marginally severe atmosphere. Can't rule out a severe storm or two
but overall, pre-FROPA environment appears to be a poor supportive
environment for severe storms. Models continue to remain in very
good agreement post-frontal Wednesday as deterministic runs keep PoP
chances through the end of the forecast period and even possibly
bring the remnants of Hurricane Beryl to the forecast area for the
end of the forecast period.

Overall, the period will highlighted with periods of showers and
thunderstorms that'll bring much needed rain to the area. Also,
temperatures will return to more seasonal ranges as daytime highs in
the mid-80s to low-90s and overnight lows ranging from the upper-50s
to upper-60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 725 AM EDT FRI JUL 5 2024

Just a scant chance for a stray shower or thunderstorm through mid
morning. Any valley fog will clear out shortly with no impact on
the terminals. Look for a lower CIG (but still likely VFR) to
develop by late morning for most of eastern Kentucky with some
convection likely impacting each of the TAF sites. For now have
tried to time the window of highest impact via tempos. Winds will
average 10 kts or less, outside of any convection, generally from
the south to southwest.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GREIF
LONG TERM...VORST
AVIATION...GREIF
Hazardous weather outlook, Jul 5, 2:50 AM EST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
350 AM EDT Fri Jul 5 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-060800-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
350 AM EDT Fri Jul 5 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected today with a slight
chance tonight. A few of the storms could be strong with heavy rains
and gusty winds the main threats.

Heat indices will likely peak around 100 degrees in a few locations
this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a possibility of thunderstorms, at times, from Monday
through Thursday.

Heat indices may peak around 100 degrees in a few locations Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GREIF/VORST

In the hours before

Special weather statement, Jul 5, 9:13 AM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1013 AM EDT Fri Jul 5 2024

KYZ079-083-051500-
Wayne KY-Pulaski KY-
1013 AM EDT Fri Jul 5 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WAYNE AND PULASKI
COUNTIES THROUGH 1100 AM EDT...

At 1012 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Cains Store to near
Faubush to near Monticello. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Somerset, Monticello, Science Hill, Burnside, Cains Store, Stab,
Sloans Valley, Bobtown, Nancy, Parnell, Pointer, Bandy, Bronston,
Woodstock, Mount Victory, Dabney, Valley Oak, Pulaski County Park,
Somerset Pulaski Airport, and Kidder.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Kentucky Highway 80 in Pulaski County between mile markers 17 and
33.
 Louis B. Nunn Parkway

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3696 8495 3696 8492 3695 8490 3700 8484
      3705 8491 3712 8490 3736 8456 3733 8451
      3727 8443 3697 8435 3683 8496
TIME...MOT...LOC 1412Z 239DEG 26KT 3720 8497 3708 8487 3685 8481

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, Jul 5, 9:52 AM EST, 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1052 AM EDT Fri Jul 5 2024

KYZ079-080-083>085-051530-
McCreary KY-Whitley KY-Wayne KY-Laurel KY-Pulaski KY-
1052 AM EDT Fri Jul 5 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN WAYNE...SOUTHWESTERN
LAUREL...SOUTHEASTERN PULASKI...CENTRAL MCCREARY AND NORTHWESTERN
WHITLEY COUNTIES THROUGH 1130 AM EDT...

At 1052 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burnside to near Alpine to Denney to
Slavens. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitley City, Burnside, Parmleysville, Slavens, Sloans Valley,
Parkers Lake, Barrier, Cumberland Falls S.P., Gregory, Bronston,
Clio, Huxley, Mount Victory, Deering, Ritner, Bunch, Krupp, Hightop,
Denney, and Kidder.

THIS INCLUDES Kentucky Highway 80 in Laurel County between mile
markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3718 8422 3700 8412 3698 8417 3676 8419
      3667 8478 3683 8477 3688 8476 3697 8466
TIME...MOT...LOC 1452Z 241DEG 23KT 3701 8456 3689 8454 3683 8467 3676
8466

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, Jul 5, 10:16 AM EST, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1116 AM EDT Fri Jul 5 2024

KYZ079-080-084-085-051545-
McCreary KY-Whitley KY-Laurel KY-Pulaski KY-
1116 AM EDT Fri Jul 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAUREL...
SOUTHEASTERN PULASKI...CENTRAL MCCREARY AND NORTHWESTERN WHITLEY
COUNTIES THROUGH 1145 AM EDT...

At 1116 AM EDT, Doppler radar was tracking a strong thunderstorm over
Greenwood, or 10 miles north of Whitley City, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Honeybee, Cumberland Falls S.P., and Huxley around 1120 AM EDT.
  Bark Camp and Youngs Creek around 1125 AM EDT.
  Baldrock around 1130 AM EDT.

Other locations impacted by this storm include Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3681 8459 3682 8458 3684 8459 3685 8457
      3685 8459 3687 8458 3689 8459 3689 8460
      3691 8461 3702 8423 3674 8419 3671 8456
TIME...MOT...LOC 1516Z 251DEG 22KT 3688 8445

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEERTSON

The radar

The Jackson,KY radar (KJKL), 86 km away, was scanning. The volume nearest the first event began at 15:25 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockcastle

When
July 5, 10:24 AM EST
Where
Rockcastle County, 0.16 mi ESE of Livingston
Measured
50 kt (58 mph) estimated gust
Crop damage
$200
Reported by
911 Call Center
Coordinates
37.299, -84.217

A large limb was blown down onto US-25 South, blocking the roadway.

Thunderstorm Wind, Laurel

When
July 5, 10:30 AM EST
Where
Laurel County, 1.66 mi NE of Hare
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.217, -84.128

A tree was blown down onto Little Arthur Ridge Road near East Bernstadt.

Thunderstorm Wind, Clay

When
July 5, 11:02 AM EST
Where
Clay County, 0.45 mi ESE of Shepherdtown
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.278, -83.842

A tree was reported down in the Robinson Creek community near Burning Springs in northern Clay County.

Thunderstorm Wind, Bell

When
July 5, 11:40 AM EST
Where
Bell County, 1.06 mi E of Edgewood
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
Public
Coordinates
36.620, -83.751

Reports of trees down in the Polly Hollow area of Middlesboro, including one tree on fire according to social media.

Thunderstorm Wind, Breathitt

When
July 5, 11:57 AM EST
Where
Breathitt County, 0.82 mi NE of Clayhole
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.480, -83.291

A tree was downed on Riley Branch blocking the roadway near the community of Clayhole.

Thunderstorm Wind, Breathitt

When
July 5, 12:02 PM EST
Where
Breathitt County, 0.78 mi ESE of (Jkl)carroll Arpt Ja
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Crop damage
$3,000
Reported by
Public
Coordinates
37.576, -83.306

A social media report told of utility poles broken and trees down on Lick Branch Road in the Noctor community.

Thunderstorm Wind, Floyd

When
July 5, 12:40 PM EST
Where
Floyd County, 0.25 mi SE of Garrett
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.478, -82.826

A tree was downed across Stonecoal Road (KY-777). Power outages were reported in the area. The exact location of the downed trees and powerlines along the road was not reported.

Thunderstorm Wind, Floyd

When
July 5, 1:01 PM EST
Where
Floyd County, 0.48 mi NE of Boldman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.534, -82.623

A report was made of a tree that had fallen onto power lines at Right Fork Penhook Branch Road in the Harold/Boldman area.

Thunderstorm Wind, Pike

When
July 5, 1:23 PM EST
Where
Pike County, 1.58 mi NNE of Hartley
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.341, -82.618

A tree was downed onto Indian Creek Road near the intersection with Anderson Fork.

Thunderstorm Wind, Pike

When
July 5, 1:47 PM EST
Where
Pike County, 0.77 mi WNW of Peg
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
37.553, -82.263

Trees were downed in the Pinsonfork community.

Thunderstorm Wind, Pike

When
July 5, 2:30 PM EST
Where
Pike County, 1.63 mi S of Mayflower
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.577, -82.477

Trees were downed on KY-194 at Dry Branch, northeast of Pikeville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203507, 1203509, 1204514, 1204517, 1204523, 1204599, 1204605, 1204612, 1204614, 1204624, 1204618.